0
Summaries for Patients |

A Report of Three HIV-Infected Patients Who Became Acutely Ill after Stopping Their Anti-HIV Treatment FREE

[+] Article and Author Information

Copyright ©2004 by the American College of Physicians


Ann Intern Med. 2000;133(6):I-37. doi:10.7326/0003-4819-133-6-200009190-00005
Text Size: A A A

What is the problem and what is known about it so far?

Antiretroviral (anti-HIV) therapy consists of combinations of drugs that slow the growth of the virus. Two laboratory tests, CD4 count and viral load, help to monitor patients' response to anti-HIV treatment. The CD4 count is a measure of immune cells; high counts are better than low ones. The viral load reflects the amount of the virus's genetic material in a person's blood; the lower the viral load, the better. It is well known that the virus starts multiplying rapidly throughout the body when an HIV-infected person stops anti-HIV therapy and that the viral load in the bloodstream increases as a result. However, an acute illness has not been described in this setting.

Why did the researchers do this particular study?

To describe several patients who became acutely ill after stopping anti-HIV treatment.

Who was studied?

Three patients with HIV infection who discontinued anti-HIV therapy that had been effective in keeping the amount of virus in their blood undetectable.

How was the study done?

The researchers describe the clinical course, including CD4 cell count and viral load, before the patients received anti-HIV therapy, during this therapy, and after the patients stopped taking this therapy.

What did the researchers find?

Within 6 weeks of stopping treatment, each patient developed an illness that included rash, fever, upper respiratory tract symptoms, headache, and muscle aches. This syndrome was similar to the illness that some people develop shortly after first becoming infected with HIV. Viral load increased dramatically in all three patients, and two of them had decreases in CD4 cell counts. After anti-HIV therapy was restarted, symptoms, viral load, and CD4 cell counts improved in all three patients.

What were the limitations of the study?

This report describes only three patients, so it can't tell us how frequently this type of syndrome occurs when anti-HIV treatment is stopped.

What are the implications of the study?

It appears that an illness similar to that seen with initial HIV infection, along with a rapid increase in the amount of virus in the blood, can occur with discontinuation of anti-HIV treatment.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled “Retroviral Rebound Syndrome after Cessation of Suppressive Antiretroviral Therapy in Three Patients with Chronic HIV Infection.” It is in the 19 September issue of Annals of Internal Medicine (volume 133, pages 430-434). The authors are R Colven, RD Harrington, DH Spach, CJ Cohen, and TM Hooton.

Summaries for Patients are a service provided by Annals to help patients better understand the complicated and often mystifying language of modern medicine.

Summaries for Patients are presented for informational purposes only. These summaries are not a substitute for advice from your own medical provider. If you have questions about this material, or need medical advice about your own health or situation, please contact your physician.

The summary below is from the full report titled “Retroviral Rebound Syndrome after Cessation of Suppressive Antiretroviral Therapy in Three Patients with Chronic HIV Infection.” It is in the 19 September issue of Annals of Internal Medicine (volume 133, pages 430-434). The authors are R Colven, RD Harrington, DH Spach, CJ Cohen, and TM Hooton.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Kaposi sarcoma incidence in Mozambique: national and regional estimates. Eur J Cancer Prev Published online Dec 9, 2014.;
Yellowish dots in the retina: a finding of ocular syphilis? Arq Bras Oftalmol 2014;77(5):324-326.
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)